Kansas, 2017

Tornadoes in Kansas, May 19, 2017

May 19, 2017 · NWS DDC · 5 events in 2 counties and zones

Thunderstorms redeveloped after severe storms that occurred the previous day, before an upper low began to lift to the northeast. A warm front associated with the low across eastern zones created enough lift/rotation to spark several tornadoes in Barber and Pratt counties despite weak shear/CAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms redeveloped after severe storms that occurred the previous day, before an upper low began to lift to the northeast. A warm front associated with the low across eastern zones created enough lift/rotation to spark several tornadoes in Barber and Pratt counties despite weak shear/CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 12:29 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 19, 12:29 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
129 PM CDT Fri May 19 2017

...Updated Short term and Long term discussions...

.SHORT TERM...(This evening through Saturday)
Issued at 123 PM CDT Fri May 19 2017

Radar this morning indicated one area of more widespread steadier
and heavier rain showers and thunderstorms were across northwest
Kansas. This appears to relate well to the left exit region of an
upper level jet which at 12z Friday extended from southwest Kansas
to eastern New Mexico. Another area of scattered thunderstorms
was associated with where the better low level forcing, better
instability, and 900mb to 850mb warm air advection that was
located earlier this morning across northwest Oklahoma and south
central Kansas.

For the remainder of the afternoon this surface boundary, low
level forcing, and instability will remain nearly in place across
south central Kansas as the upper level dynamics improve. Showers
and thunderstorms will briefly increase in coverage mid afternoon
across all of western Kansas as an upper jet and associated upper
level trough crosses into southwest Kansas. Main hazards early
today will be small hail and periods of heavy rainfall. Given the
saturated grounds from the previous rains this rainfall may cause
some minor water issues, especially in poor drainage areas,
ditches and low lying areas.

By late day the area more favorable for widespread showers and
thunderstorms is expected east/southeast of the Dodge City area
with the potential for a few of these storms being capable of
producing hail up to around the size of a quarter along with some
wind gusts of 50 to 60 mph. If these strong to marginally severe
thunderstorms do develop through the remainder of the afternoon
the better time for south central Kansas will be until 7 pm. Heavy
rainfall again will be a concern along which could result in
ponding of water on roadways.

These storms will then move east early this evening as the upper
jet lifts northeast and an upper level trough crosses western
Kansas. Behind this upper level trough skies will clear as a
surface ridge axis begins to build into western Kansas. Lows
tonight under some clearing skies early Saturday morning will be
mainly in the 40s. Some upper 30s possible west and north of
Garden City. Highs Saturday will be mainly in the 60s.

.LONG TERM...(Saturday night through Friday)
Issued at 123 PM CDT Fri May 19 2017

A northwesterly flow will develop early this weekend across the
Rockies and the central Plains as an upper low moves northeast
into the Western Great Lakes region, and an upper level ridge axis
builds into the Pacific Northwest. An upper level trough embedded
in this developing northwest flow will begin to approach the
Western High Plains late this weekend as a surface ridge axis
slowly crosses western Kansas.

A gradual warming trend over the weekend will bring afternoon
highs back to more seasonal readings by Sunday with mainly dry
conditions expected. There will be an increase in precipitation
chances late Sunday through Monday night as the upper level trough
crosses the Central Rockies and moves out into the Western
Central High Plains.

Precipitation chances will taper off on Tuesday another cool dome
of high pressure will be building across western Kansas early
next week which result in highs mainly in the 60s on Tuesday.

After this brief cool down on Tuesday a warming trend along with
dry conditions can then be expected through the remainder of the
work week as the upper level ridge builds east towards the
Rockies. Highs rebounding back into the 80s look likely by late
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1232 PM CDT Fri May 19 2017

Low clouds, some patchy fog along, with areas of drizzle and even
a few thunderstorms can be expected through the remainder of the
day as a northeast wind continues at 15 to 20 knots gradually
shift to the north by 00z Saturday. These gusty north winds will
then fall back into the 10 to 15 knot range overnight as a surface
ridge axis begins to build into western Kansas. After 00z
Saturday precipitation will erode from the west during the
overnight period as the upper level trough crosses western Kansas
and the surface ridge axis begins to build into western Kansas.
IFR/LIFR ceilings will also slowly give way into the MVFR
category early tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  44  63  44 /  70  60   0   0
GCK  57  42  63  43 /  70  80   0   0
EHA  53  40  66  45 /  60  30   0   0
LBL  59  43  66  45 /  50  30   0   0
HYS  57  43  57  41 /  90  80  10   0
P28  66  49  64  46 /  80  50   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 19, 2:34 AM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Fri May 19 2017

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Fri May 19 2017 /234 AM MDT Fri May 19 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible this afternoon into
tonight, mainly across central and south central Kansas. In
addition, a few strong to marginally severe storms will be
possible across south central Kansas this evening.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible Sunday night through
Monday. These storms do not look to be severe at this time.

Days 2-7 Hazards
----------------
* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 19, 11:46 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1246 PM CDT FRI MAY 19 2017

KSZ077-078-087-191815-
Gray KS-Meade KS-Ford KS-
1246 PM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meade, moving north at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Meade, Fowler and Missler.

LAT...LON 3716 10030 3726 10048 3756 10032 3755 10007
TIME...MOT...LOC 1746Z 199DEG 31KT 3732 10035

TATRO
Special weather statement, May 19, 11:47 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1247 PM CDT FRI MAY 19 2017

KSZ077-086-087-191815-
Seward KS-Gray KS-Meade KS-
1247 PM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Plains, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Plains and The Hobart Elevator.

LAT...LON 3731 10073 3739 10068 3739 10065 3743 10065
      3760 10054 3752 10032 3722 10054
TIME...MOT...LOC 1747Z 211DEG 32KT 3734 10059

TATRO
Special weather statement, May 19, 12:13 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
113 PM CDT FRI MAY 19 2017

KSZ045-046-064-065-191915-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
113 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND WESTERN RUSH COUNTIES UNTIL 215 PM
CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Gray, or 13 miles southeast of Ness City, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ness City, Bazine, McCracken, Alexander and Nekoma.

LAT...LON 3817 9973 3825 9993 3863 9987 3865 9948
      3831 9939
TIME...MOT...LOC 1813Z 208DEG 27KT 3829 9979
Special weather statement, May 19, 12:16 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
116 PM CDT FRI MAY 19 2017

KSZ077-078-087-088-191915-
Gray KS-Meade KS-Clark KS-Ford KS-
116 PM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Montezuma, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Cimarron, Montezuma, Minneola, Fowler, Copeland, Ford,
Ensign, Fort Dodge, Wright, Howell, Willroads Garden, Rolling Hill
Estates, Dodge City Regional Airport, Boot Hill Casino, The Haggard
Elevator and Ford State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3730 10006 3753 10063 3791 10037 3790 9998
      3766 9971
TIME...MOT...LOC 1816Z 208DEG 27KT 3749 10032
Local storm report, May 19, 12:29 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
129 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLOOD            6 S FT. DODGE           37.65N 99.91W
05/18/2017                   FORD               KS   NWS EMPLOYEE

&&
Special weather statement, May 19, 12:59 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
159 PM CDT FRI MAY 19 2017

KSZ064-065-077>080-192000-
Gray KS-Hodgeman KS-Pawnee KS-Kiowa KS-Edwards KS-Ford KS-
159 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR FORD...NORTHWESTERN KIOWA...
HODGEMAN...SOUTHWESTERN PAWNEE...EAST CENTRAL GRAY AND WESTERN
EDWARDS COUNTIES UNTIL 300 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wright, or 5 miles northeast of Dodge City, moving northeast at 40
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Kinsley, Jetmore, Spearville, Bucklin, Mullinville,
Burdett, Ford, Hanston, Offerle, Fort Dodge, Wright, Rozel, Howell,
Bellefont, Kingsdown, Gray, Sanford, Windhorst and HorseThief
Reservoir.

LAT...LON 3750 9980 3782 10027 3825 9997 3818 9928
      3762 9936
TIME...MOT...LOC 1859Z 233DEG 34KT 3780 9994

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Barber

When
May 19, 2:37 PM CST to 2:40 PM CST
Where
Barber County, 6.25 mi WSW of Medicine Lodge to 5.97 mi WSW of Medicine Lodge
Rating
EF0
Path length
0.38 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.240, -98.682

There may have been some minor tree damage but was unable to locate due to road options.

Tornado, Barber

When
May 19, 2:53 PM CST to 3:00 PM CST
Where
Barber County, 0.94 mi W of Uppdegraff to 2.56 mi N of Uppdegraff
Rating
EF0
Path length
2.98 mi
Path width
150 yd
Reported by
NWS Employee
Coordinates
37.328, -98.617

The tornado appeared to be stronger visually but no damage was found. There could have been some tree damage but there were not road options to observe any.

Tornado, Pratt

When
May 19, 3:11 PM CST to 3:16 PM CST
Where
Pratt County, 2.3 mi NE of Sawyer to 4.5 mi NE of Sawyer
Rating
EF0
Path length
2.22 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.524, -98.651

No damage was observed.

Tornado, Barber

When
May 19, 3:14 PM CST to 3:15 PM CST
Where
Barber County, 0.82 mi ESE of Isabel to 1.01 mi E of Isabel
Rating
EF0
Path length
0.41 mi
Path width
50 yd
Continued into
Pratt, Ks (DDC)
Reported by
Storm Chaser
Coordinates
37.466, -98.536

This tornado moved into Pratt County at 1515 CST.

Tornado, Pratt

When
May 19, 3:15 PM CST to 3:24 PM CST
Where
Pratt County, 8.38 mi ESE of Sawyer to 10.3 mi SSE of Cairo
Rating
EF0
Path length
4.09 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.471, -98.532

This weak tornado moved into Pratt County at 1515 CST. Damage was not observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706863, 704418, 706864, 706866, 706867.